Have you ever heard of a prescription medication called Duexis ? It’s a prescription drug that contains 2 different medications combined in one pill – Ibuprofen and Famotidine. Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID). It is used for arthritis pain. Famotidine is a type of antihistamine that blocks the release of stomach acid. It is used to prevent stomach problems from the ibuprofen. Sounds good – right ? Not so fast – 90 pills of Duexis costs about $2,200.00 per month!
But what if I were to take the medications separately – i.e. one Ibuprofen pill and one Famotidine pill ? According to GoodRx.com, 90 pills of Ibuprofen 800mg can be had for $10.00 per month. 90 pills of Famotidine 20mg can also be obtained for $10.00 per month. And you probably don’t need to use your insurance for these 2 medications!
So, $2,200.00 per month or $20.00 per month!
To the makers of Duexis (Horizon Pharma) please tell me how you can justify this price discrepancy. On their web site they claim you can get a coupon to help with the cost. Coupons are just a way for pharma to hike their prices – check this article which I posted earlier.
There are many more examples like the one cited above. Time to stop this shenanigans.